Can Cough Syrup Be Used to Get High?
The use of prescription (OTC) cough remedies is a well-known problem, particularly among teenagers. As per Poison Control, cough syrup with the ingredient dextromethorphan contributes to approximately 6000 emergency room visits annually. Certain Cough Syrups contain alcohol. Many prescription cough syrup also contains codeine, which is an opioid drug. These ingredients come with varying levels of danger when it comes to abuse.
If you store cough syrup in the cabinet of your medicine cabinet, you need to be aware of which are likely to be used in the wrong way and the dangers involved.
What ingredients are present in OTC cough syrups?
The most commonly used components in OTC cough syrups are Guaifenesin (Mucinex) and Dextromethorphan (Delsym).
Guaifenesin can be described as an expectorant. This means that it can help you clear mucus faster in the event of an effective (“wet”) cough. Dextromethorphan can be used as a suppressor of cough. It is a great way to calm an incessant, unproductive (“dry”) cough.
Cough medicines can also mix with different drugs like cough syrup. For instance, certain combinations of cough syrups have antihistamines or pain relief medications. They are helpful in the event of other cold symptoms, such as an irritable nose or fever.
Common brand names of OTC cough medicine that contains Dextromethorphan comprise:
- Robitussin Long-Acting CoughGels (Dextromethorphan)
- Mucinex DM (guaifenesin/dextromethorphan)
- Nyquil Cold and Flu (acetaminophen/dextromethorphan/doxylamine)
- Dayquil Flu and Cold (acetaminophen/dextromethorphan/phenylephrine)
Here are some common examples. But over 100 different OTC products contain Dextromethorphan.
Are certain kinds of cough medicine more harmful than other types?
The most common ingredients in cough and cold syrups — such as guaifenesin and Dextromethorphan — are safe and have no adverse effects when taken according to the label instructions. What happens if they need to be used properly?
Guaifenesin is considered to be a reliable medication. It is generally not associated with any negative side effects. Also, it’s no chance of misuse. The most common side effects are nausea, headaches, and vomiting. When you notice any adverse consequences after using only guaifenesin products, you must stop using them and speak with your healthcare professional.
Similar to guaifenesin in that it does not cause any common adverse reactions in the prescribed prescriptions. In rare instances, Dextromethorphan could induce nausea, drowsiness, or dizziness in recommended doses. However, Dextromethorphan is considered to be more hazardous because it is more likely to be misused. When excessive amounts are taken, more serious side effects are possible.
Do you have the ability to take a high from cough syrup?
Taking huge quantities of Dextromethorphan may create a “high” feeling. Certain people deliberately take excessive amounts of cough syrup to experience this feeling. It is often referred to as “robot ripping” or “skittling.” Using large quantities of Dextromethorphan could cause the same effect as taking a drink or using marijuana for certain people. It can cause hallucinations and Anxiety.
What are the risks of making use of cough syrup to induce high?
The use of cough syrup for getting high can be dangerous. Dextromethorphan in excess could lead to serious issues such as:
- Very high fever.
- Heart rhythm issues
- High blood pressure
- The loss of consciousness
Dextromethorphan poisoning that is severe can cause breathing problems as well as coma and swelling of the brain or the lungs, when you or someone you know shows symptoms of dextromethorphan poisoning, dial 911.
Do you have the ability to overdose on cough syrup?
Yes, it is true that too much Dextromethorphan could result in an overdose. It is possible that an overdose could cause death. The chance of dying from dextromethorphan poisoning is greater if a person takes sedative medications or other substances like opioids, benzodiazepines, or alcohol.
Do you have a dependence on cough syrup?
Yes, you can develop an addiction to cough syrups that contain Dextromethorphan. Although it’s not an officially recognized medical condition, it is possible to experience symptoms often associated with people suffering from substance use disorders.
Signs of a substance abuse disorder could be:
- Utilizing a drug for recreational purposes rather than treating a health issue
- Using a substance more frequently or in greater quantities than the amount intended
- A significant portion of time locating ways to use, operate or recover from the consumption of the substance
- Tolerating the effects of an ingredient
- Afraid of the meaning even though no one is in
- Not being able to limit the use of the substance
- Refraining from normal activities or activities to get or make use of a substance
- having issues at school, work, or at home
- It is important to use a sense even though it may cause harm
Dextromethorphan abuse can cause withdrawal when one stops using the drug. When withdrawal occurs, symptoms include nausea, sleep problems, and an increased heart rate.
What happens if you consume more than you can handle of cough medicine and Dextromethorphan?
The effects that Dextromethorphan can cause are a result of the dose. The greater the quantity you take, the higher chance it is for adverse effects to occur.
The usual dose of short-acting Dextromethorphan in adult patients is 30 mg per 6-8 hours. The standard adult dose of Dextromethorphan that acts long-term is 60 mg every 12 hours. As we mentioned, the recommended dosage typically results in no or minimal adverse negative effects.
The negative consequences of taking cough syrup more than suggest are divided into four stages, refer to as plateaus:
- In the initial abuse stage, patients generally report feeling restless or euphoric (“feeling elevated”).
- When people reach this level, they could have heightened feelings or issues getting their balance.
- In this stage, an individual might experience hallucinations, slow reaction times, or an out-of-body sensation.
- If someone takes extremely high doses, you’re more likely to be prone to experiencing thoughts of delusions (altered perceptions), impaired coordination, and dissociative symptoms. I can describe the effect of dissociation as feeling like being separate from your own body. It could feel as if your surroundings aren’t there.
Who’s at the greatest risk of consuming cough syrup improperly?
The misuse of dextromethorphan cough syrup is evident in all age groups. However, teens are more susceptible to using cough syrup to obtain high. Just a little over three percent of teens between 8th and 12th grade were reported to have used the misuse of cough syrup in the year 2018.
There have been efforts to reduce the number of teenagers who misuse cough syrup. In most states, you have to be a minimum of 18 years old to purchase OTC medicines made up of Dextromethorphan. This has been working since the number of teenagers who abuse cough syrup has decreased in recent years.
Are there options to use instead of cough syrup?
All medicines come with risks. It’s always wise to keep drugs, even OTC products, stored in a safe place far from the reach of youngsters, teenagers, and others who shouldn’t be able to access the drugs.
If you’re suffering from an active cough, Dextromethorphan usually isn’t the most effective. In this situation, you should consider a cough syrup that contains guaifenesin may be more effective. Guaifenesin does not carry the same risk of abuse and overdose as Dextromethorphan.
Suppose your cough isn’t productive. Contact your physician for a possible alternative. There are several other cough medicines to think about, including benzonatate (Tessalon) and inhalers like albuterol (ProAir, Ventolin, Proventil). With your physician, you can pick a safer option with less risk of misuse.
- A variety of cough syrups are available over-the-counter and contain Dextromethorphan.
- Dextromethorphan (Delsym) is a drug with few side effects when taken according to the directions. However, you can use cough syrups to achieve a high. Teenagers could be especially vulnerable to consuming cough syrups that contain Dextromethorphan.
- Dextromethorphan in high doses can trigger hallucinations, bizarre experiences, and difficulty balancing. However, they can also cause trouble breathing, seizures, or potentially dangerous heart conditions.
OTC cough remedies are the most common method to cure an illness at home. Dextromethorphan-based cough syrups contain very few side reactions when used per the instructions.
However, taking more than recommended doses of Dextromethorphan could result in hallucinations, out-of-body experiences, and problems with balance. Additionally, it could cause seizures, loss of consciousness or, in certain instances, even death. Teens are more susceptible to the use of cough syrup. Ensure you avoid all medicines for teenagers and children, including OTC medication.